Heart Disease Home > Coumadin and Ibuprofen

Can I Combine Ibuprofen and Coumadin?

If you are taking Coumadin, do not start or stop taking ibuprofen (or even change your ibuprofen dosage) without checking with your healthcare provider first. Your healthcare provider will need to monitor your INR more closely for awhile and adjust your Coumadin dosage if necessary.
 
It is definitely not a good idea to take ibuprofen just "now and then," as this could cause unpredictable changes in the INR. Instead, a safer choice for occasional use would be acetaminophen (Tylenol®), which is less likely to interact with Coumadin. Keep in mind, however, that taking high doses of acetaminophen (more than 1300 mg a day) for an extended period (a week or more) can also cause an interaction with Coumadin.
 
If you absolutely must take ibuprofen while on Coumadin, you should take it consistently (every day, with the same dosage every day) and only with the approval and supervision of your healthcare provider.
 
Written by/reviewed by:
Last reviewed by: Kristi Monson, PharmD;
Last updated/reviewed:
List of references (click here):
Other Articles in This eMedTV Presentation
Advertisement


Topics

Medications

Quicklinks

Related Channels

eMedTV Links
Copyright © 2006-2020 Clinaero, Inc.

eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.

This site complies with the HONcode standard for trustworthy health information:
verify here.